Wednesday, September 03, 2014

Sunday, February 22, 2009 tpwoods, Community Member, asks

Q: Can MS cause sudden onset of suttering, not slurred speech?

I am a 31 year old female and 3 months ago I had nausea for about 1 week, then one evening became ill with vomiting, dizziness, and numbness and tingling in my feet and legs.  I then slept for 3 days and couldn't lift my legs, dress or bathe myself, and it improved for two days to the point where now I only have left sided weakness and some loss of feeling on the top of my left foot and severe fatigue.  This week I developed a sudden onset of severe stuttering that gradually went away after 3 days.  (no other symptoms).  I had been taking Amantadine for fatigue as per the neurologist request and they said that was the cause of stuttering, but the only side effect for Amantadine that affects speech is slurred speech, not stuttering.  All MRI's, a spinal tap, and blood work were all fine.  Could this stuttering, fatigue, and the weakness be MS? 

Answer This
Answers (5)
Merely Me, Health Guide
2/22/09 9:19pm

Hello and wlecome to MS Health Central.

 

I would trust your doctor on this one.  If they are telling you that this drug can cause stuttering then it probably can.  In reading the literature...it is true that MS can cause ataxia or problems with coordinating speech or stuttering.  But the fact that you are telling us that your spinal tap and MRI came back normal would seem to indicate that you don't have MS. 

 

But I am not a doctor and only your neurologist can interpret your tests and/or make a diagnosis. 

 

What are they telling you may be causing your symptoms?  I am hoping that they tell you soon what is going on with you.  I know you must be very worried. 

 

Let us know what happens.  Do come back if you have any more questions.

Reply
Hollyk, Community Member
2/22/09 2:37pm

Hi TP,

 


I'm not an expert-I just know how it feels to want answers. I'm new here and still in limbo; but it definitly can be the culprit.  My most recent event brought the speech slurring and stutter with it in addition to losing some cognitive abilities.  From what I've read here; MS can cause just about anything.  The only thing you can expect is the unexpected.  If you don't normally slur your speech or stutter; especially given the MS diagnosis; I'd say talk to your doctor; but from what people in here say; Yes. 

Reply
Lisa Emrich, Health Guide
2/22/09 9:58pm

Hi,

 

I just saw your question.  Stuttering can certainly be a neurological symptom caused by apraxia.  Please read through the comments on Mandy's post - Cognitive Function Fears - MS or Aging?

 

From National Institute on Deafness and other Communication Disorders - "There are two main types of speech apraxia: acquired apraxia of speech and developmental apraxia of speech. Acquired apraxia of speech can affect a person at any age, although it most typically occurs in adults. It is caused by damage to the parts of the brain that are involved in speaking, and involves the loss or impairment of existing speech abilities. The disorder may result from a stroke, head injury, tumor, or other illness affecting the brain. Acquired apraxia of speech may occur together with muscle weakness affecting speech production (dysarthria) or language difficulties caused by damage to the nervous system (aphasia)."

 

Also from NIDCD - "People with either form of apraxia of speech [acquired or developmental] may have a number of different speech characteristics, or symptoms. One of the most notable symptoms is difficulty putting sounds and syllables together in the correct order to form words. Longer or more complex words are usually harder to say than shorter or simpler words. People with apraxia of speech also tend to make inconsistent mistakes when speaking. For example, they may say a difficult word correctly but then have trouble repeating it, or they may be able to say a particular sound one day and have trouble with the same sound the next day. People with apraxia of speech often appear to be groping for the right sound or word, and may try saying a word several times before they say it correctly. Another common characteristic of apraxia of speech is the incorrect use of "prosody" -- that is, the varying rhythms, stresses, and inflections of speech that are used to help express meaning."

 

Certainly, your physician is the one who would know more about your particular case.  If it was a side-effect which went away after stopping the drug, or if it was a symptom caused by neurological damage may not be easily known.

 

I hope wish you well and thanks for your question.

Reply
Rebecca Badas, Community Member
8/ 7/09 2:02pm

Hi, i thought i was only registering for furture questions. Embarassed

Reply
neach, Community Member
11/19/10 1:14am

hi iam 35year old female i have had ms since i was 24..i stutter too and its not the meds its ms  ..it seems before i have a attack i stutter..i say fatigue is my worst enemy with this ms i can sleep and sleep and feel like i never slept when i first found out i had ms i was stuttering half of my mouth was numb and i could not swallow and i went blind and my hands and feet were numb..but there are no two ms patince thats are the same..

Reply
Elaine, Community Member
12/ 1/10 12:49pm

I also stutter, but my doctor says its an underlying conditon of anxity.... WHAT??? Im so confused... I am 100 percent sure its a symptom of my MS....I didnt stutter until I the MS came into my life... the doctor also says that my hand tremors are not a sign of MS either... Could I get affirmation that Im not going nuts

Reply
neach, Community Member
12/ 1/10 1:54pm

well the first attack i had was half of my tongue was numb i couldnt swallow my equallibberim was off and i went blind and i studdered...howncan ur doc say that there is no two ms people that r the same it is all about where and what part of the brain it hits i think u should try a new doc

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By tpwoods, Community Member— Last Modified: 05/23/11, First Published: 02/22/09